Alert archive / Virginia / Freeze Warnings in 2012

Freeze Warning 4, NWS Blacksburg, VA

April 11, 2012Mercer County, Monroe County, Summers County, West Virginia; 9 counties in North Carolina; 34 counties in Virginia

NWS Blacksburg, VA issued this freeze warning at Apr 11, 2012, 3:13 PM EDT for Mercer County, Monroe County, Summers County, West Virginia; 9 counties in North Carolina; 34 counties in Virginia. It took effect at Apr 12, 2012, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2012, 3:13 PM EDT (19:13 UTC)
In effect from
Apr 12, 2012, 12:00 AM EDT
Expired
Apr 12, 2012, 9:00 AM EDT
In force
9 hr
Issued by
NWS Blacksburg, VA
All 46 counties

Alleghany County, NC, Ashe County, NC, Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Campbell County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Danville, VA, City of Galax, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Halifax County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pittsylvania County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 2 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WWUS71 KRNK 111913
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT WED APR 11 2012

...FREEZING CONDITIONS ACROSS MOST AREAS TONIGHT...

.MUCH COLDER AIR WILL REMAIN OVER THE AREA OVERNIGHT AS STRONG
HIGH PRESSURE GRADUALLY BUILDS IN FROM THE WEST. TEMPERATURES ARE
EXPECTED TO FALL TO FREEZING OR BELOW FREEZING BY EARLY MORNING.

VAZ046-047-059-112015-
/O.CAN.KRNK.FZ.A.0003.120412T0400Z-120412T1300Z/
APPOMATTOX-BUCKINGHAM-CHARLOTTE-
INCLUDING THE CITIES OF...APPOMATTOX...KEYSVILLE
313 PM EDT WED APR 11 2012

...FREEZE WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE
FREEZE WATCH.

OVERNIGHT LOWS WILL BE IN THE LOWER TO MID 30S. 

$$

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>045-058-
WVZ042>045-120315-
/O.UPG.KRNK.FZ.A.0003.120412T0400Z-120412T1300Z/
/O.NEW.KRNK.FZ.W.0004.120412T0400Z-120412T1300Z/
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-HALIFAX-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE...DANVILLE...LYNCHBURG...SOUTH BOSTON...BLUEFIELD...
FLAT TOP...HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...
RAINELLE
313 PM EDT WED APR 11 2012

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT.

* LOCATIONS...SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND
  NORTHWEST NORTH CAROLINA.

* HAZARDS...FREEZING CONDITIONS.

* TEMPERATURES...LOWS IN THE MID 20S TO LOWER 30S.

* TIMING...LATE TONIGHT THROUGH EARLY THURSDAY MORNING.

* IMPACTS...DAMAGE TO UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
4 follow-up statements
814 
WWUS71 KRNK 111925
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT WED APR 11 2012

...FREEZING CONDITIONS ACROSS MOST AREAS TONIGHT AND IN THE
MOUNTAINS AGAIN THURSDAY NIGHT...

.MUCH COLDER AIR WILL REMAIN OVER THE AREA OVERNIGHT AS STRONG
HIGH PRESSURE GRADUALLY BUILDS IN FROM THE WEST. TEMPERATURES ARE
EXPECTED TO FALL TO FREEZING OR BELOW FREEZING BY EARLY MORNING.
LOWS IN THE MOUNTAINS THURSDAY NIGHT WILL AGAIN BE IN THE UPPER
20S TO LOWER 30S.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-120415-
/O.NEW.KRNK.FZ.A.0004.120413T0600Z-120413T1300Z/
/O.CON.KRNK.FZ.W.0004.120412T0400Z-120412T1300Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
325 PM EDT WED APR 11 2012

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT THURSDAY...
...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY MORNING.

* LOCATIONS...SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND 
  NORTHWEST NORTH CAROLINA. 

* HAZARDS...FREEZING CONDITIONS.

* TEMPERATURES...LOWS TONIGHT IN THE MID 20S TO LOWER 30S. LOWS
  THURSDAY NIGHT IN THE UPPER 20S TO LOWER 30S. 

* TIMING...LATE TONIGHT THROUGH EARLY THURSDAY MORNING.

* IMPACTS...DAMAGE TO UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

NCZ003>006-019-020-VAZ032>035-043>045-058-120415-
/O.CON.KRNK.FZ.W.0004.120412T0400Z-120412T1300Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...SOUTH BOSTON
325 PM EDT WED APR 11 2012

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT THURSDAY...

* LOCATIONS...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA.

* HAZARDS...FREEZING CONDITIONS.

* TEMPERATURES...LOWS IN THE UPPER 20S TO LOWER 30S.

* TIMING...LATE TONIGHT THROUGH EARLY THURSDAY MORNING.

* IMPACTS...DAMAGE TO UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
019 
WWUS71 KRNK 120155
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 PM EDT WED APR 11 2012

...FREEZING CONDITIONS ACROSS MOST AREAS TONIGHT AND IN THE
MOUNTAINS AGAIN THURSDAY NIGHT...

.MUCH COLDER AIR WILL REMAIN OVER THE AREA OVERNIGHT AS STRONG
HIGH PRESSURE GRADUALLY BUILDS IN FROM THE WEST. TEMPERATURES ARE
EXPECTED TO FALL TO AT OR BELOW FREEZING BY FIRST LIGHT. LOWS
IN THE MOUNTAINS THURSDAY NIGHT WILL AGAIN BE IN THE UPPER 20S TO
LOWER 30S.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-121000-
/O.CON.KRNK.FZ.W.0004.120412T0400Z-120412T1300Z/
/O.CON.KRNK.FZ.A.0004.120413T0600Z-120413T1300Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
955 PM EDT WED APR 11 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THURSDAY...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH FRIDAY MORNING...

* LOCATIONS...SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND 
  NORTHWEST NORTH CAROLINA. 

* HAZARDS...FREEZING CONDITIONS.

* TEMPERATURES...LOWS TONIGHT IN THE MID 20S TO LOWER 30S. LOWS 
  THURSDAY NIGHT IN THE UPPER 20S TO LOWER 30S. 

* TIMING...LATE TONIGHT THROUGH EARLY THURSDAY MORNING.

* IMPACTS...DAMAGE TO UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

NCZ003>006-019-020-VAZ032>035-043>045-058-121000-
/O.CON.KRNK.FZ.W.0004.120412T0400Z-120412T1300Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...SOUTH BOSTON
955 PM EDT WED APR 11 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THURSDAY...

* LOCATIONS...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA.

* HAZARDS...FREEZING CONDITIONS.

* TEMPERATURES...LOWS IN THE UPPER 20S TO LOWER 30S.

* TIMING...LATE TONIGHT THROUGH EARLY THURSDAY MORNING.

* IMPACTS...DAMAGE TO UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
466 
WWUS71 KRNK 120743
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 AM EDT THU APR 12 2012

...FREEZING CONDITIONS ACROSS MOST AREAS EARLY THIS MORNING AND
IN THE MOUNTAINS AGAIN LATE THURSDAY NIGHT...

.MUCH COLDER AIR WILL REMAIN OVER THE AREA THIS MORNING AS STRONG
HIGH PRESSURE GRADUALLY BUILDS IN FROM THE WEST. TEMPERATURES ARE
EXPECTED TO FALL TO AT OR BELOW FREEZING BY SUNRISE. LOWS IN THE
MOUNTAINS THURSDAY NIGHT WILL AGAIN BE IN THE UPPER 20S TO LOWER
30S.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-121545-
/O.CON.KRNK.FZ.W.0004.000000T0000Z-120412T1300Z/
/O.CON.KRNK.FZ.A.0004.120413T0600Z-120413T1300Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
343 AM EDT THU APR 12 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY MORNING...

* LOCATIONS...SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND 
  NORTHWEST NORTH CAROLINA. 

* HAZARDS...FREEZING CONDITIONS.

* TEMPERATURES...IN THE MID 20S TO LOWER 30S EARLY THIS MORNING. LOWS
  THURSDAY NIGHT IN THE UPPER 20S TO LOWER 30S.

* TIMING...EARLY THIS MORNING AND AGAIN LATE THURSDAY NIGHT.

* IMPACTS...DAMAGE TO UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

NCZ003>006-019-020-VAZ032>035-043>045-058-121300-
/O.CON.KRNK.FZ.W.0004.000000T0000Z-120412T1300Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...SOUTH BOSTON
343 AM EDT THU APR 12 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* LOCATIONS...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA.

* HAZARDS...FREEZING CONDITIONS.

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* TIMING...EARLY THIS MORNING.

* IMPACTS...DAMAGE TO UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
611 
WWUS71 KRNK 121309
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
909 AM EDT THU APR 12 2012

...FREEZING CONDITIONS POSSIBLE IN THE MOUNTAINS AGAIN LATE TONIGHT...

.THE INFLUENCE OF COLD HIGH PRESSURE WILL CONTINUE INTO TONIGHT. LOWS IN
THE MOUNTAINS WILL AGAIN BE IN THE UPPER 20S TO LOWER
30S...ESPECIALLY IN THE DEEPER VALLEYS. EAST OF THE
MOUNTAINS...PATCHY FROST IS POSSIBLE WITH LOWS IN THE LOWER TO
MIDDLE 30S.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-122115-
/O.EXP.KRNK.FZ.W.0004.000000T0000Z-120412T1300Z/
/O.CON.KRNK.FZ.A.0004.120413T0600Z-120413T1300Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
909 AM EDT THU APR 12 2012

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY MORNING...
...FREEZE WARNING HAS EXPIRED...

* LOCATIONS...SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND 
  NORTHWEST NORTH CAROLINA. 

* HAZARDS...FREEZING CONDITIONS.

* TEMPERATURES...LOWS TONIGHT IN THE UPPER 20S TO LOWER 30S.

* TIMING...LATE TONIGHT.

* IMPACTS...DAMAGE TO UNPROTECTED VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

NCZ003>006-019-020-VAZ032>035-043>045-058-121415-
/O.EXP.KRNK.FZ.W.0004.000000T0000Z-120412T1300Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...SOUTH BOSTON
909 AM EDT THU APR 12 2012

...FREEZE WARNING HAS EXPIRED...

FREEZING CONDITIONS HAVE ENDED FOR THIS MORNING. THE POTENTIAL FOR
PATCHY FROST TONIGHT IS BEING MONITORED.

$$

DS

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Apr 11, 1:56 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 11, 1:56 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EDT WED APR 11 2012

.SYNOPSIS...
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE EAST OF THE REGION THIS
MORNING ALLOWING MUCH COLDER AIR TO WORK ACROSS THE REGION TODAY
INTO TONIGHT. HIGH PRESSURE WILL GRADUALLY BUILD IN FROM THE WEST
OVERNIGHT INTO THURSDAY AND REMAIN OVER THE MID ATLANTIC REGION
INTO FRIDAY. THE HIGH PRESSURE SYSTEM FINALLY SLIDES OFFSHORE
BY FRIDAY NIGHT BRINGING A RETURN OF MUCH WARMER AIR FOR THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1115 AM EDT WEDNESDAY...

WITH CHANGE OF AIR MASS SINCE TUESDAY AND CURRENT CLOUD
COVER...TEMPERATURES OVER THE WESTERN COUNTY WARNING AREA AT
11AM/15Z WERE STILL IN THE UPPER 20S TO UPPER 30S. AREA RADARS
SHOWED LIGHT PRECIPITATION MAINLY NORTH AND WEST OF ROA. ONLY
MINOR CHANGES NEEDED TO CLOUD AND PRECIPITATION TRENDS THIS
AFTERNOON AND FOR MAXIMUM TEMPERATURES TODAY.

AS OF 315 AM EDT WEDNESDAY...

UPPER VORT WILL MOVE EAST OF THE AREA EARLY THIS MORNING ALLOWING
STRONG COLD ADVECTION TO ENSUE THROUGH AFTERNOON AS THE 5H TROF
ROTATES ACROSS FROM THE WEST. SPOKES ROTATING AROUND THIS UPPER TROF
WILL COMBINE WITH DEEPER UPSLOPE TO LIKELY PRODUCE SPORADIC
SNOW/RAIN SHOWERS ESPCLY FAR NW ZONES DOWN TO NEAR BLF THRU THIS
AFTERNOON. COVERAGE LOOKS BEST IN THE TYPICAL HIGHER ELEVATIONS OF
NW GREENBRIER CTY SO UPPING POPS TO HIGH CHANCE/LOW LIKELYS THERE
WHILE LEAVING LOW CHANCE ELSW IN SE WVA FOR NOW. ELSW WILL SEE
SOME STRATO- CU SPILL OUT TO NEAR THE BLUE RIDGE THRU AFTERNOON
WITH EVEN SOME COLD POOL CU OUT IN THE NORTH/EAST LATER ON PER
STEEP LAPSES DESPITE DOWNSLOPE. OTRW PARTLY TO MOSTLY CLOUDY NW TO
PC ELSW EXCEPT MAINLY SUNNY SOUTH...ESPCLY IN THE LEE OF THE BLUE
RIDGE. WINDS ALSO ANOTHER ISSUE WITH DRY AIR AND STRONG COLD
ADVECTION ALLOWING DEEP MIXING TO BRING DOWN NEAR ADVISORY LEVEL
SPEEDS RIDGES THIS AFTERNOON. HOWEVER THINKING GUSTS LESS THAN YDA
WITH MORE CLOUDS AROUND BUT SOMETHING TO WATCH. TEMPS LIKELY TO
STRUGGLE TOPPING THE LOW/MID 40S FAR NW AND 50 WEST OF THE BLUE
RIDGE...WHILE EXPECT DOWNSLOPE OFFSET TO HELP HIGHS PUSH BACK
INTO THE LOW/MID 50S EAST PENDING DEGREE OF CLDNS.

5H COLD POOL EXITS TONIGHT WITH HIGH PRESSURE GRADUALLY BUILDING IN
FROM THE WEST ALLOWING SKIES TO CLEAR ALL AREAS AFTER MIDNIGHT.
HOWEVER DEGREE OF DECOUPLING OUT EAST STILL IN QUESTION WITH THE
RIDGE JUST WEST OF THE MOUNTAINS BY DAYBREAK WHICH MAY ALLOW
ENOUGH LIGHT MIXING TO HOLD LOWS NEAR OR JUST ABOVE FREEZING OUT
IN THE PIEDMONT. ELSW AIR MASS LOOKS COLD ENOUGH EVEN WITH SOME
BREEZE/CLOUDS AROUND EARLY ON TO SUPPORT GOING INTO THE 20S TO
AROUND 30. SINCE ALREADY HAVE A WARNING GOING MOUNTAINS WILL OPT
TO HOLD OFF UPGRADING THE CURRENT FREEZE WATCH WEST AS WELL AS IN
THE EAST TO AVOID CONFUSION.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM EDT WEDNESDAY...

UPPER TROF WILL MOVE OFFSHORE THE EAST COAST INTO FRIDAY NIGHT.
MID-UPPER RIDGING WILL SPILL EAST INTO OUR REGION. BENEATH THE
ASSOCIATED BUILDING HEIGHTS ALOFT...CONTINENTAL POLAR HIGH PRESSURE
WILL EXTEND DOWN THE EAST COAST.

PLAYED HIGH TEMPERATURES THURSDAY CLOSE TO ADJMET WITH READINGS FROM
THE MID 40S IN THE MOUNTAINS TO THE MID 60S IN THE SOUTHEAST.
ANOTHER COLD NIGHT EXPECT THURSDAY NIGHT WITH LOWS FROM THE UPPER
20S IN THE MOUNTAINS TO THE LOWER TO MID 30S IN SOUTHSIDE. THERE
IS THE POTENTIAL FOR FROST AND FREEZING TEMPERATURES. THE CP AIR
MASS MODIFIES FRIDAY WITH HIGHS WARMING INTO THE MID 50S IN THE
MOUNTAINS TO THE UPPER 60S IN THE PIEDMONT. THURSDAY NIGHT
LOW TEMPERATURES WILL MODERATE INTO THE MID 30S TO THE LOWER 40S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 300 AM EDT WEDNESDAY...

THE SURFACE RIDGE AXIS WILL DRIFT OFFSHORE...BUT ELONGATE WESTWARD
INTO THE SOUTHEAST US BENEATH THE RIDGE ALOFT...DURING THE WEEKEND.
RETURN SOUTHWESTERLY FLOW AROUND THE HIGH CENTER EXPECTED.
A 40-50 KTS JET AT H85...MAY BRING A PERIOD OF STRONG WINDS TO THE
HIGHER ELEVATIONS THIS WEEKEND. THICKNESSES MODERATE INTO EARLY NEXT
WEEK. TEMPERATURES WILL WARM TO ABOVE NORMAL ON SATURDAY...AND
WELL ABOVE AVERAGE SUNDAY INTO TUESDAY. LOWERED POPS FOR SATURDAY
AND SUNDAY. THE PRESENCE OF THE RIDGE SHOULD DIRECT ANY APPRECIABLE
THREAT OF PRECIPITATION...MAINLY NORTH AND WEST OF OUR CWA.
THE CONSENSUS OF MODEL GUIDANCE SUGGESTS THE NEXT FRONTAL SYSTEM
WILL SLOWLY EDGE SOUTHEAST AND WILL PROBABLY NOT AFFECT THE
REGION UNTIL AROUND TUESDAY WITH ISOLATED TO SCATTERED CONVECTION
ACROSS THE NORTHWEST MOUNTAINS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 1140 PM EDT WEDNESDAY...

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. CEILINGS AT BLF
AND LWB MAY BRIEFLY DROP TO MVFR BEFORE 00Z TONIGHT IN THE
VICINITY OF WIDELY SCATTERED SHOWERS. BY 06Z LOW LEVEL MOISTURE
BEGINS TO ERODE AND BY 15Z ON THURSDAY THERE WILL BE LITTLE IF ANY
CLOUD COVER LEFT.

WINDS WILL BE GUSTY FROM THE NORTHWEST UNTIL SUNSET TODAY...WITH
GUSTS UP TO 30 KNOTS POSSIBLE. WINDS WILL GRADUALLY DIMINISH
THURSDAY AND THURSDAY NIGHT. BY FRIDAY WITH SURFACE HIGH PRESSURE
CENTERED OVER THE FORECAST ARE...WINDS WILL BE LIGHT AND VARIABLE.

PATCHY TO WIDESPREAD FROST IS EXPECTED TONIGHT AND AGAIN THURSDAY
NIGHT. CEILINGS AND VISIBILITIES WILL BE VFR THURSDAY THROUGH
MONDAY.

&&

.FIRE WEATHER...
AS OF 1155 AM EDT WEDNESDAY...

MORNING SOUNDINGS SHOWED POTENTIAL TO MIX 30 TO 40 KNOTS WINDS
DOWN TO THE SURFACE THIS AFTERNOON. WINDS ACCELERATING DOWN THE
EAST SLOPES OF THE BLUE RIDGE IN NORTH CAROLINA WILL GET THEM
CLOSE TO CRITERIA FOR WINDS IN THE FOOTHILLS. IN COORDINATION WITH
THE FOREST SERVICE WILL EXPAND THE RED FLAG WARNING INTO THE NORTH
CAROLINA FOOTHILLS.

AS OF 300 AM EDT WEDNESDAY...

ANOTHER BREEZY/WINDY DAY IN STORE WITH HUMIDITY LEVELS AGAIN
DROPPING TO BELOW 30 PERCENT FROM PARTS OF THE BLUE RIDGE EAST
THIS AFTERNOON. WITH FUEL MOISTURE LEVELS AT OR BELOW 7 PERCENT
ALONG THE BLUE RIDGE AM OPTING TO POST A RED FLAG WARNING ACROSS
THE VIRGINIA HIGHLANDS SOUTH TO INCLUDE ROANOKE AND
MARTINSVILLE/STUART. ALTHOUGH WIND SPEEDS MAY NOT ENTIRELY REACH
CRITERIA IN THESE AREAS...WHILE CLOUDS LIKELY KEEP HUMIDITY
LEVELS UP A BIT IN THE HIGHLANDS...CONDITIONS REMAIN VERY CRITICAL
GIVEN DRYNESS/WINDS AND ONGOING FIRES TO POST A HEADLINE FOR
TODAY.

WILL MAINTAIN A SPS FOR OTHER LOCATIONS WHERE HUMIDITY LEVELS ARE
FORECAST TO BE A BIT HIGHER OVER THE MOUNTAINS. HAVE ALSO LOWERED
MIXING HEIGHTS FOR THIS AFTERNOON BASED ON SOUNDINGS FROM THIS
MORNING AT RNK AND GSO.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FREEZE WATCH FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY
     MORNING FOR VAZ007-009>020-022>024-032>035-043>047-058-
     059.
     RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR VAZ018>020-
     022>024-032>035-043.
NC...FREEZE WATCH FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY
     MORNING FOR NCZ001>006-018>020.
     RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NCZ003-004-
     019-020.
WV...FREEZE WATCH FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY
     MORNING FOR WVZ042>045.

&&

SYNOPSIS...JH
NEAR TERM...AMS/NONE
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH
FIRE WEATHER...AMS
Hazardous weather outlook, Apr 11, 2:00 PM EDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT WED APR 11 2012

NCZ001-002-018-VAZ007-009>017-WVZ042>045-121800-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-SUMMERS-MONROE-GREENBRIER-
200 PM EDT WED APR 11 2012

...FREEZE WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ018>020-022>024-121800-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
200 PM EDT WED APR 11 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FREEZE WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.
   FREEZE WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-VAZ032>035-043-121800-
SURRY-STOKES-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
200 PM EDT WED APR 11 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FREEZE WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.
   FREEZE WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-121800-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
200 PM EDT WED APR 11 2012

...FREEZE WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 11, 12:05 PM EDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EDT WED APR 11 2012

NCZ001-002-005-006-018-VAZ011>017-044>047-058-059-120000-
ASHE-ALLEGHANY NC-ROCKINGHAM-CASWELL-WATAUGA-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...EDEN...
YANCEYVILLE...BOONE...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...DANVILLE...LYNCHBURG...APPOMATTOX...
SOUTH BOSTON...KEYSVILLE
1205 PM EDT WED APR 11 2012

...INCREASED FIRE DANGER AGAIN THIS AFTERNOON...

MINIMUM RELATIVE HUMIDITIES BETWEEN 25 AND 30 PERCENT IN ADDITION
TO SUSTAINED NORTHWEST WINDS OF 10 TO 20 MPH...WITH GUSTS UP TO 30
MPH...AND DRY FUELS WILL INCREASE THE THREAT FOR WILDFIRES THIS
AFTERNOON THROUGH EARLY THIS EVENING.

OPEN BURNING OF ANY TYPE IS CONSIDERED VERY HAZARDOUS AT THIS TIME.
ACCIDENTAL ESCAPED DEBRIS BURNS ARE BY FAR THE NUMBER ONE CAUSE OF
WILDFIRES. ALSO...BE CAREFUL WITH HEAT AND SPARKS WHILE OPERATING
ANY EQUIPMENT...OR SMOKING IN WILDLAND AREAS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 3:25 PM EDTFreeze WatchRNKMercer, Monroe, Summers24 hr
Apr 11, 3:59 AM EDTRed Flag WarningRNKStokes, Surry, Wilkes, Yadkin16 hr

Nearby

Freeze Warnings in Virginia, 2012Freeze Warnings in North Carolina, 2012Freeze Warnings in West Virginia, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.